North Carolina, 2013Damaging Wind in North Carolina, June 5, 2013
June 5, 2013 · NWS MRX · 1 event in 1 county or zone
A boundary across southwest North Carolina triggered a few thunderstorms during the evening hours. One of the storms produced a damaging thunderstorm wind downing mainly trees.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A boundary across southwest North Carolina triggered a few thunderstorms during the evening hours. One of the storms produced a damaging thunderstorm wind downing mainly trees.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 5, 3:30 PM EST, 1 hour 45 minutes earlier.
Area forecast discussion, Jun 5, 3:30 PM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
430 PM EDT WED JUN 5 2013
.SHORT TERM (TONIGHT AND THURSDAY)...A MOIST AIR MASS WILL BE
BUILDING OVER THE AREA THROUGH THE SHORT TERM...WITH SEVERAL VORT
MAXES MOVING THROUGH A BROAD TROUGH OVER THE REGION. WITH A LACK OF
SYNOPTIC SCALE FORCING MECHANISMS...THESE DISTURBANCES WILL BE THE
MAIN FACTORS IN INITIATING SHOWERS AND THUNDERSTORMS...AND
UNFORTUNATELY THE MODELS ARE NOT IN GOOD AGREEMENT ON THEIR TIMING.
GENERALLY...THE BEST PRECIP CHANCES APPEAR TO BE IN SOUTHERN AND
WESTERN PORTIONS OF THE AREA AS THE DISTURBANCES TRACK TO THE
NE...AND A SE 850 MB FLOW SUPPLIES LOW LEVEL MOISTURE. SCATTERED
SHOWERS WILL BE POSSIBLE THROUGH THE NIGHT...BUT IT APPEARS THAT
RAIN CHANCES WILL INCREASE THURSDAY AS THE MIDLEVEL TROUGH AXIS GETS
A LITTLE CLOSER. WILL HAVE CHANCE TO LIKELY POPS IN THE
MORNING...RISING TO LIKELY TO CATEGORICAL IN THE AFTERNOON. SEVERE
THREAT LOOKS LOW THROUGH THE PERIOD...BUT SLOW MOVING OR TRAINING
STORMS COULD PRODUCE SOME LOCALIZED FLOODING IN THE PLATEAU BOTH
THIS EVENING AND TOMORROW.
.LONG TERM (THURSDAY NIGHT THROUGH WEDNESDAY)...WILL BE IN A RATHER
UNSETTLED WEATHER PATTERN FOR THE EXTENDED. THURSDAY NIGHT THROUGH
SATURDAY...A FRONTAL BOUNDARY MOVING THROUGH THE AREA AND AN AREA OF
LOW PRESSURE MOVING NORTHWARD JUST EAST OF THE MRX CWA WILL
GENERATES LIKELY TO CATEGORICAL POPS. WILL BE BETWEEN WEATHER
SYSTEMS ON SUNDAY. FOR THE REST OF THE EXTENDED...MODELS TRENDING
TOWARDS KEEP THE STATIONARY BOUNDARY TO OUR NORTH ALONG THE OHIO
RIVER VALLEY. THIS COMBINED WITH DIURNAL HEATING SHOULD PROVIDE
ISOLATED TO SCATTERED THUNDERSTORM EACH DAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 68 80 67 83 64 / 60 70 70 60 40
KNOXVILLE AIRPORT, TN 67 81 65 81 62 / 50 70 70 70 50
OAK RIDGE, TN 67 79 65 80 62 / 60 80 70 70 50
TRI CITIES AIRPORT, TN 64 80 62 78 59 / 40 80 80 80 70
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
DGS/MJB
Hazardous weather outlook, Jun 5, 2:55 AM EST, 14 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
355 AM EDT WED JUN 5 2013
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-060800-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
355 AM EDT WED JUN 5 2013 /255 AM CDT WED JUN 5 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT...
THERE MAY BE SOME BRIEF ISOLATED SEVERE STORMS THIS
AFTERNOON...WITH HAIL UP TO QUARTER SIZE AND DAMAGING WINDS IN
EXCESS OF 60 MPH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
A WEAK COLD FRONT WILL APPROACH THE SOUTHERN APPALACHIAN REGION
LATER THIS WEEK...AS TROPICAL MOISTURE MOVES NORTHWARD FROM THE GULF
OF MEXICO. AS A RESULT...LOCALLY HEAVY RAINFALL LEADING TO THE
POTENTIAL FOR FLOODING WILL BE POSSIBLE FROM THURSDAY THROUGH
FRIDAY.
.SPOTTER INFORMATION STATEMENT...
THIS AFTERNOON...THERE MAY BE A BRIEF PERIOD FOR LOCAL SPOTTER
ACTIVATION.
In the hours before
Special weather statement, Jun 5, 3:59 PM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
459 PM EDT WED JUN 5 2013
TNZ016-017-042-044-052145-
HAWKINS TN-NORTHWEST GREENE TN-SULLIVAN TN-WASHINGTON TN-
459 PM EDT WED JUN 5 2013
...SIGNIFICANT WEATHER ADVISORY FOR GREENE...EASTERN HAWKINS...
WASHINGTON AND WESTERN SULLIVAN COUNTIES UNTIL 545 PM EDT...
AT 459 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES WEST OF GRAY...OR 13 MILES SOUTHWEST OF
KINGSPORT...MOVING NORTH AT 20 MPH.
SMALL HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...KINGSPORT...FALL
BRANCH...SULLIVAN GARDENS...CHURCH HILL...MOUNT CARMEL AND
BLOOMINGDALE.
AMP.23
Local storm report, Jun 5, 4:09 PM EST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
509 PM EDT WED JUN 05 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM TSTM WND DMG 4 SE SWEETWATER 35.56N 84.42W
06/05/2013 MONROE TN 911 CALL CENTER
A FEW TREES DOWN ACROSS NORTHEN END OF COUNTY
&&Special weather statement, Jun 5, 4:12 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
512 PM EDT WED JUN 5 2013
TNZ071>074-087-052200-
BLOUNT SMOKY MOUNTAINS TN-NORTH SEVIER TN-NW BLOUNT TN-SEVIER SMOKY
MOUNTAINS TN-SOUTHEAST MONROE TN-
512 PM EDT WED JUN 5 2013
...SIGNIFICANT WEATHER ADVISORY FOR BLOUNT...SEVIER AND MONROE
COUNTIES UNTIL 600 PM EDT...
AT 512 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF MARYVILLE...MOVING NORTHEAST
AT 15 MPH.
SMALL HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MARYVILLE...ALCOA...
SEVIERVILLE...EAGLETON VILLAGE...CADES COVE...TOWNSEND...WALLAND...
WILDWOOD...ELKMONT...SEYMOUR...WEARS VALLEY AND MCMAHAN.
AMP.23
Local storm report, Jun 5, 4:16 PM EST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
516 PM EDT WED JUN 05 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 4 NE JEFFERSON CITY 36.16N 83.44W
06/05/2013 E1.00 INCH HAMBLEN TN PUBLIC
ONE INCH HAIL IN TALBOTT
&&Special weather statement, Jun 5, 4:55 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
555 PM EDT WED JUN 5 2013
TNZ070-073-052245-
JEFFERSON TN-NORTH SEVIER TN-
555 PM EDT WED JUN 5 2013
...SIGNIFICANT WEATHER ADVISORY FOR SEVIER AND JEFFERSON COUNTIES
UNTIL 645 PM EDT...
AT 548 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SEVIERVILLE...MOVING EAST AT 25 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...JEFFERSON CITY...
DANDRIDGE...PIEDMONT...HARRISBURG...BIRD CROSSING AND CHESTNUT HILL.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
MJB
Special weather statement, Jun 5, 4:56 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
556 PM EDT WED JUN 5 2013
TNZ014-015-VAZ001-052245-
CLAIBORNE TN-HANCOCK TN-LEE VA-
556 PM EDT WED JUN 5 2013
...SIGNIFICANT WEATHER ADVISORY FOR LEE...HANCOCK AND CLAIBORNE
COUNTIES UNTIL 645 PM EDT...
AT 550 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
AN OUTFLOW BOUNDARY FROM A STRONG THUNDERSTORM 5 MILES NORTHEAST OF
TAZEWELL...MOVING NORTHEAST AT 25 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SNEEDVILLE...
JONESVILLE...TREADWAY...EVANSTON...EWING...ROSE HILL...KYLES FORD AND
PATTONSVILLE.
17
Thunderstorm Wind, Cherokee
- When
- June 5, 5:15 PM EST to 5:25 PM EST
- Where
- Cherokee County, Murphy
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 35.080, -84.030
Dispatch personnel reported several trees downed by thunderstorm wind across the county.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, June 5, 2013$401 million · 2.75 in hail · 28 events
- Damaging Winds and Lightning Strikes in Texas, June 5 to 6, 20131 death · $108,000 · 52 kt wind · 5 events
- Hail and Damaging Winds in Texas, June 5, 2013$1.6 million · 2.75 in hail · 26 events
- Flash Flooding and Hail in Mississippi, June 5 to 6, 2013$115,000 · 1 in hail · 28 events
- Dust Storm and Hail in New Mexico, June 5, 2013$56,000 · 1.75 in hail · 24 events
- Flash Flooding and Damaging Winds in Alabama, June 5, 2013$81,000 · 52 kt wind · 13 events
- Tornado and Hail in Arkansas, June 5, 2013$100,000 · EF0 · 5 events
- Flash Flooding and Damaging Wind in Georgia, June 5 to 6, 2013$84,000 · 50 kt wind · 7 events
- Lightning Strike in Arkansas, June 5, 2013$100,000 · 1 event
- Damaging Winds in New Mexico, June 5, 2013$40,000 · 56 kt wind · 4 events
- Hail and Damaging Winds in Texas, June 5 to 6, 2013$2,000 · 1.75 in hail · 31 events
- Flash Flooding and Hail in Tennessee, June 5, 2013$23,000 · 1 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 452780.